MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 01/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including disassembling, inspecting and cleaning the kit and tubing and it was confirmed that the tubing was kinked.Replacement tubing was sent to the customer.The customer called after receiving the tubing and alleged that the issue was not resolved.A replacement pump was sent to the customer.Follow up to get additional information from the customer is on-going.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela llc that she was experiencing low suction when using her sonata breast pump and she found a kink in the tubing, which must be adjusted to get suction.The customer indicated that she is a doctor and self-diagnosed mastitis, for which she was taking an antibiotic.
 
Additional Manufacturer Narrative
The device was returned and evaluated with the customer's parts/accessories and the failed all vacuum specifications, with the exception of single phase stimulation mode.It was noted that the customer's valves, connectors and membranes were all dirty.After the customer's parts were wiped down, testing was performed again and the device passed all suction and cycle specifications.Refer to attached evaluation.[(b)(4)].

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key7186173
Report Number1419937-2018-00010
Device Sequence Number1979315
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateIA
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number58200
Device Catalogue Number58200
Device Lot Number435531
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2018
Distributor Facility Aware Date01/03/2018
Initial Date Received by Manufacturer 01/03/2018
Supplement Date Received by Manufacturer01/25/2018
Initial Report FDA Received Date01/12/2018
Supplement Report FDA Received Date02/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;